Arizona, 2016Wildfire in Arizona, June 15 to 28, 2016
June 15 to 28, 2016 · NWS FGZ · 2 events in 2 counties and zones
The Cedar Fire started southwest of Show Low on June 15th. The fire burned north-northeast, and east for three days for a total of about 13,000 acres.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Cedar Fire started southwest of Show Low on June 15th. The fire burned north-northeast, and east for three days for a total of about 13,000 acres. Then, on June 19th, strong northeast winds caused the fire to jump containment lines and burn 14,000 acres in one day. This also was one of the hottest days on record with highs 10-15 degrees above average for the day. The total size by June 27 was about 46,000 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 15, 9:55 AM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 15, 9:55 AM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
955 AM MST WED JUN 15 2016
.SYNOPSIS...Windy and dry conditions today and Thursday will
transition to very hot and continued dry conditions this weekend.
&&
.UPDATE...We have updated winds for this afternoon along western
portions of the Mogollon Rim, putting conditions above the fire
weather critical threshold. As a result, we have added that area
to the Red Flag Warning in effect until 7 PM MST this evening,
including the city of Flagstaff and vicinity.
The forecast is generally on track as of this morning, no further
updates needed at this time.
&&
.PREV DISCUSSION...Dry southwesterly flow from the Pacific will
continue to stream into Arizona with a long wave trough along the
west coast and a ridge over the central states. Wind speeds will
be strong enough today to exceed critical fire thresholds over
portions of northwestern Arizona with a Red Flag Warning in effect
in Coconino county.
Saturday through Tuesday...The subtropical ridge will build
northward into Arizona on Saturday. Subsidence under this ridge
will cause a significant spike in afternoon temperatures from
Sunday onward with many locations breaking daily record highs.
High temperatures will run 10 to 15 degrees above our June
normals. The excessive heat watch start time was moved forward by
one day from Saturday to Sunday and now ends on Tuesday evening.
If you are planning outdoor activities below 4000 feet in Arizona
take along extra water to keep hydrated because Heat Stroke kills.
The orientation of the ridge may create a south to north fetch and
possibly bring up a surge of moisture through the Colorado River
valley on Monday. We may need to add low end chances for high
based thunderstorms into the first half of next week if the ridge
orientation and moisture surge pattern persists.
Next Wednesday onward...The subtropical ridge will keep warm
weather in the forecast across the Southwest Region for the rest
of the week.
&&
.AVIATION...For the 18Z Package...Look for VFR conditions over the
next 24 hours. Windy conditions this afternoon with SW gusts from 30
to 35 kts, especially over Coconino and NW portions of Yavapai
Counties...winds diminishing around 02-03z Thursday. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Expect increased southwest wind and dry conditions
today and Thursday, with near critical fire weather conditions. A
Red Flag Warning has been issued for northwest Coconino County today,
with the limiting factor elsewhere being wind speeds hovering at or
below critical values. The Red Flag Warning was updated this morning
to include Fire Weather Zone 15 - the Central Mogollon Rim, which
includes the city of Flagstaff and vicinity.
Friday through Sunday...High pressure will expand westward into the
southwestern states bringing a period of hot and dry weather. Winds
will be lighter, but very dry conditions are expected with moderate
to high afternoon haines indices.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 7 PM MST
this evening FOR AZZ104-106-107-115.
Excessive Heat Watch from Sunday morning through Tuesday evening
FOR AZZ006-018-037.
&&
PUBLIC...TRC/Bohlin
AVIATION...RR
FIRE WEATHER...RR
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jun 15, 4:05 AM MST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
405 AM MST WED JUN 15 2016
AZZ004>018-037>040-160600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
405 AM MST WED JUN 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
INCREASING SOUTHWEST WIND COMBINED WITH LOW HUMIDITY WILL
LEAD TO CRITICAL FIRE WEATHER CONDITIONS TODAY IN NORTHWEST
COCONINO COUNTY, WITH NEAR CRITICAL CONDITIONS ELSEWHERE.
A RED FLAG WARNING HAS BEEN ISSUED FOR TODAY IN NORTHWEST
COCONINO COUNTY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NEAR-CRITICAL FIRE CONDITIONS EXTEND INTO THURSDAY THOUGH
WINDS WILL BE SLIGHTLY WEAKER.
HOT TEMPERATURES ARE FORECAST FOR THIS WEEKEND, WITH AN EXCESSIVE
HEAT WATCH IN EFFECT FOR SUNDAY 6/19 THROUGH TUESDAY 6/21. THE
WATCH IS VALID FOR ELEVATIONS BELOW 4000 FEET IN YAVAPAI AND
NORTHERN GILA COUNTIES AS WELL AS THE GRAND CANYON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, White Mountains
- When
- June 15, 11:45 AM MST to June 27, 11:59 PM MST
- Where
- White Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
The Cedar Fire started southwest of Show Low on June 15th. The fire burned north, northeast, and east for three days for a total of about 13,000 acres. Then, on June 19th, strong northeast winds caused the fire to jump containment lines and burn 14,000 acres in one day. This also was one of the hottest days on record with highs 10-15 degrees above average for the day. The total size by June 27 was about 46,000 acres.
Wildfire, Northern Gila County
- When
- June 19, 12:00 PM MST to June 28, 12:00 PM MST
- Where
- Northern Gila County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.800, -110.812 (the zone’s center; the record gives no point)
The Cedar Fire started southwest of Show Low on June 15th in Navajo County. The fire burned north-northeast, and east for three days for a total of about 13,000 acres. Then, on June 19th, strong northeast winds caused the fire to jump containment lines and burn 14,000 acres in one day and into Gila County. This also was one of the hottest days on record with highs 10-15 degrees above average for the day. The total size by June 27 was about 46,000 acres.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, June 15 to 17, 20162 deaths · 29 injured · 14 events
- Heat in Oklahoma, June 15 to 20, 201641 injured · 1 event
- Hail and Damaging Winds in Kentucky, June 15, 20161 death · 1 injured · $265,000 · 70 kt wind · 16 events
- Damaging Winds in Tennessee, June 15, 20163 injured · $302,000 · 58 kt wind · 83 events
- Dust Storm in Texas, June 15, 20161 death · 1 event
- Flash Flood and Flooding in Indiana, June 15, 2016$247,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Illinois, June 15, 2016$364,000 · 1 in hail · 15 events
- Flash Flood and Hail in Tennessee, June 15, 2016$250,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Alabama, June 15 to 17, 20161 injured · 1.75 in hail · 50 events
- Hail and Damaging Winds in Texas, June 15, 2016$75,000 · 2.75 in hail · 15 events
- Damaging Winds in Alabama, June 15, 2016$32,000 · 61 kt wind · 30 events
- Hail and Damaging Winds in Michigan, June 15, 2016$85,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632609, 632611.